Cancer Treatment With Keytruda May Lead to CAD, Case Report Suggests
While the immune system is capable of destroying cancer cells, when tumors develop in the body, the cancer cells will often evolve ways to escape immune-mediated destruction. One common way cancer cells do this is by expressing high levels of PD-L1, which sends a “don’t-kill-me” signal to the immune system, facilitating immune escape.
Keytruda works by blocking PD-1, a protein receptor in immune cells that binds PD-L1, prompting the immune system to attack the cancer cells. The medication has been approved for the treatment of many cancer types, including lung cancer.
Side effects known to be common with Keytruda treatment include fatigue, itchy skin, low white blood cell counts, high blood sugar, and hypothyroidism. But as a relatively new therapy, it is probable that some of its rarer side effects are still unknown.
The new report details the case of a 59-year-old woman in the U.S. who developed CAD after receiving Keytruda.
Four months after noting a mass in her neck, the woman sought medical care. Imaging scans and a biopsy led to a diagnosis of metastatic lung cancer that produced very high levels of PD-L1 (90% of cells in her tumor were producing this factor).
When treatment was initiated, laboratory blood tests were generally within normal values, and the patient underwent the first cycle of treatment without any reported issues.
But upon starting the second cycle of treatment, blood analyses revealed a decrease in her levels of hemoglobin, the molecule that carries oxygen in red blood cells, to around 8 g/dL. For reference, the normal range for an adult woman is about 12.1 to 15.1 g/dL. The findings here indicated anemia, in which there are not enough healthy red blood cells to carry adequate oxygen to the body’s tissues.
Hemoglobin levels remained low throughout the patient’s chemotherapy. Other lab abnormalities, such as elevated white blood cell count, also were noted, though most were within normal ranges by the end of chemotherapy.
The patient received three cycles of Keytruda plus chemo to induce cancer remission, followed by maintenance therapy with Keytruda and pemetrexed to prevent the cancer from coming back. During that period, she received several transfusions of red blood cells to combat the anemia.
After the fifth cycle of maintenance treatment, the patient went to the hospital for treatment of chest pain and shortness of breath. Cancer treatment was paused, and the patient was able to leave the hospital after these symptoms resolved. However, she still required blood transfusions about every other week, so further analyses were done.
These tests revealed red cell agglutination (clumping) on a blood smear, as well as high levels of cold agglutinins — the antibodies that cause CAD. Based on these findings, the patient was diagnosed with CAD.
The woman was treated accordingly — first with steroids, then with rituximab — which led to a normalization of her hemoglobin levels and a decrease in cold agglutinin levels. After that, the patient no longer required blood transfusions, and additional evaluations indicated a complete resolution of the underlying cancer.
“We present a case of cold agglutinin disease, secondary to the use of pembrolizumab, that remitted after treatment with rituximab,” the investigators wrote.
They noted that there has been one other report of CAD developing in a person undergoing the same treatment — but that person had other known autoimmune diseases, complicating the case.
“Our case is also unique in that there was no other associated autoimmune condition,” the investigators wrote.
Importantly, this case alone does not provide sufficient information to conclude definitively that the use of Keytruda can directly cause CAD. But the researchers believe this to be the most likely explanation, noting that the other cancer therapies used to treat the patient — which have been in use far longer than Keytruda — have not been associated with CAD previously.
“The case described shows a unique example of cold agglutinin disease secondary to the use of pembrolizumab while treating metastatic lung cancer. Other possible causes were ruled out through laboratory testing and literature review,” the investigators wrote.
They noted the importance of doing a blood smear promptly in people receiving Keytruda and with a suspicion of red blood cell destruction to ensure a timely diagnosis.